Alert archive / Nebraska / Heat Advisories in 2012

Heat Advisory 10, NWS North Platte, NE

July 18, 201221 counties in Nebraska

NWS North Platte, NE issued this heat advisory at Jul 18, 2012, 3:01 PM CDT for 21 counties in Nebraska. It took effect at Jul 19, 2012, 12:00 PM CDT. It was in force for 5 days.

The area

The counties it named.

The facts

Issued
Jul 18, 2012, 3:01 PM CDT (20:01 UTC)
In effect from
Jul 19, 2012, 12:00 PM CDT
Expired
Jul 24, 2012, 9:00 PM CDT
In force
5 days
Issued by
NWS North Platte, NE
All 21 counties

Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Frontier County, NE, Garfield County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 38 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1247 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1712 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this heat advisory went out at Jul 18, 12:25 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jul 18, 12:25 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1225 PM CDT WED JUL 18 2012

.AVIATION...

VFR CONDITIONS ARE EXPECTED AT BOTH KLBF AND KVTN TERMINALS THROUGH
THE CURRENT TAF PERIOD. SLIGHT CHANCE OF STORMS THIS
EVENING...HOWEVER...GIVEN THE ISOLATED COVERAGE OF THUNDERSTORM
ACTIVITY ANY MENTION OF TSRA WILL BE LEFT OUT OF THIS TAF PACKAGE.
STORM TRENDS WILL BE MONITORED AND MAY BE UPDATED AT A LATER TIME.
MAIN THREAT WITH ANY THUNDERSTORMS WILL BE HEAVY RAINS AND STRONG
WINDS. LIGHT WINDS WILL CONTINUE THROUGH TODAY AND
OVERNIGHT...BECOMING SOUTHERLY BETWEEN 5 TO 10 KNOTS TOMORROW
MORNING.

&&

.PREV DISCUSSION... /ISSUED 1005 AM CDT WED JUL 18 2012/

UPDATE...

UPDATED THE FORECAST TO ADD MENTION OF ISOLATED SHOWERS/STORMS IN
FAR NORTH CENTRAL NEBRASKA THIS MORNING...OTHERWISE ONGOING
FORECAST LOOKS GOOD. ACTIVITY OVER TODD AND TRIPP COUNTIES IN SOUTH
DAKOTA DIMINISHING A BIT OVER THE LAST HOUR BUT THERE IS ELEVATED
INSTABILITY OVER THE AREA THESE SHOWERS WERE MOVING INTO SO THEY
COULD HOLD TOGETHER AS THEY MOVE INTO KEYA PAHA COUNTY IN THE NEXT
HOUR. DON/T BELIEVE THERE WILL BE MUCH FOR ACCUMULATION FROM ANY
ACTIVITY BUT COULD SEE A FEW LOCALIZED AREAS GET A FEW HUNDREDTHS.

PREV DISCUSSION... /ISSUED 257 AM CDT WED JUL 18 2012/

DISCUSSION...LOOKS LIKE ANOTHER SHOT FOR SCATTERED TSTMS ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA LATER THIS
AFTERNOON AND INTO THE EVENING HOURS. APPEARS TWO MAIN AREAS ARE
AT RISK...1) THE SOUTHEAST PORTIONS OF NORTH CENTRAL NEBRASKA
/AROUND BARTLETT/ WHICH WILL BE IN CLOSE PROXIMITY TO A STALLED
WEAK FRONT. HERE CHANCES LOOK SLIM...BUT AN ISOLATED TSTM CANNOT
BE RULED OUT...AND 2) THE NORTHERN NEBRASKA PANHANDLE INTO THE
WESTERN SANDHILLS OF NORTH CENTRAL NEBRASKA. THIS AREA STANDS THE
BEST CHANCE /30 PERCENT/ OF SEEING TSTM ACTIVITY. BOTH THE NAM
AND GEM REGIONAL MODEL HAVE A SIMILAR SCENARIO...AND BRING A
SUBTLE WAVE /CURRENTLY LOCATED IN NORTHEAST UTAH PER WATER VAPOR
IMAGERY/ EASTWARD ACROSS SOUTHERN WYOMING AND EMERGING INTO THE
NEBRASKA PANHANDLE DURING PEAK HEATING LATE THIS AFTERNOON. AT
LEAST SCT TSTMS ARE POSSIBLE JUST AHEAD OF THIS DISTURBANCE.
OVERALL SYNOPTIC PATTERN APPEARS A BIT BETTER THAN YESTERDAY...AS
THE UPPER LEVEL RIDGE HAS MIGRATED BACK WEST INTO CENTRAL
COLORADO...WHICH WILL ALLOW FOR SOMEWHAT STRONGER WEST TO
NORTHWEST WINDS ALOFT. THIS IN CONJUNCTION WITH WEAK EASTERLY FLOW
IN THE LOW LEVELS...WILL CREATE 0 TO 6 KM BULK SHEAR VALUES IN THE
25 TO 35 KT RANGE. THIS IS STRONGER THAN YESTERDAY...AND SHOULD
HELP TSTMS SUSTAIN THEMSELVES INTO THE EVENING HOURS AS THEY MOVE
SOUTHEAST INTO PORTIONS OF SOUTHWEST AND CENTRAL NEBRASKA. SEVERE
THREAT IS LOW BUT POSSIBLE...AND WOULD BE MOSTLY A WIND THREAT IF
A STORM WERE TO REACH SEVERE LIMITS. HOWEVER HAIL CANNOT BE
COMPLETELY RULED OUT EITHER...AS MID LEVEL /500 MB/ TEMPERATURES
COOL ABOUT 3 DEGREES CELSIUS COMPARED TO YESTERDAY. OTHERWISE
CONTINUED HOT TODAY...WITH HIGHS MANY AREAS RIGHT AROUND 100
DEGREES.

MORE OF THE SAME EXPECTED THURSDAY...WITH HIGH TEMPERATURES LIKELY
A COUPLE OF DEGREES WARMER THAN TODAY AS MIXING WILL BE A LITTLE
BETTER. SHOULD SEE HIGHS IN THE 100 TO 104 DEGREE RANGE. STILL A
SLIGHT CHANCE FOR AN AFTERNOON TSTM...MAINLY ACROSS NORTHWEST
NEBRASKA.

FRIDAY THROUGH THE WEEKEND...HOT AND MAINLY DRY WEATHER WILL
CONTINUE WITH THE CENTER OF THE UPPER LEVEL HIGH NEARLY DIRECTLY
OVERHEAD. HIGHS SHOULD BE AT OR OVER 100 DEGREES MOST LOCALS.

INTO NEXT WEEK...HOT WEATHER CONTINUES THE FIRST OF THE WEEK...THEN
A STRONG SHORTWAVE MOVES ACROSS SOUTHERN CANADA MIDWEEK WHICH SHOULD
FLATTEN THE RIDGE AND ALLOW A MORE ZONAL WEST TO EAST UPPER FLOW TO
DEVELOP ACROSS THE CENTRAL AND NORTHERN PLAINS. IF THIS INDEED
HAPPENS...HIGHS WOULD COOL BACK INTO THE 80S WITH BETTER CHANCES FOR
RAIN. WILL MONITOR THIS TREND IN THE MODELS...AS IT IS CURRENTLY
JUST BEYOND THE FORECAST PERIOD.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR NEZ007-010-029.

&&

SHORT TERM/EXTENDED...TAYLOR
AVIATION...MARTIN
Hazardous weather outlook, Jul 18, 5:11 AM CDT, 9 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
511 AM CDT WED JUL 18 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-191030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
511 AM CDT WED JUL 18 2012 /411 AM MDT WED JUL 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

AFTERNOON AND EARLY EVENING HEAT INDEX READINGS OF 100 TO 105
DEGREES ARE EXPECTED ACROSS EASTERN PORTIONS OF NORTH CENTRAL
NEBRASKA. A HEAT ADVISORY HAS BEEN ISSUED FOR THESE LOCATIONS.

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS AFTERNOON...MAINLY
FROM SHERIDAN AND CHERRY COUNTY...SOUTHEAST THROUGH THE CENTRAL
SANDHILLS. BY EARLY EVENING THUNDERSTORMS MAY TRACK INTO PORTIONS
OF CENTRAL AND SOUTHWEST NEBRASKA. ANY THUNDERSTORMS WILL HAVE SLOW
MOVEMENTS...AND MAY CONTAIN LOCALIZED HEAVY RAINFALL. OTHER
THREATS WILL BE WIND GUSTS TO 45 MPH...CLOUD TO GROUND
LIGHTNING...AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A PROLONGED PERIOD OF EXCESSIVE HEAT IS POSSIBLE THURSDAY THROUGH
TUESDAY. HIGH TEMPERATURES IN EXCESS OF 100 DEGREES COULD COMBINE
WITH HIGH HUMIDITY TO CREATE VERY UNCOMFORTABLE CONDITIONS. LISTEN
FOR THE LATEST FORECAST INFORMATION REGARDING IMPACTS FROM THE
PERSISTENT HEAT WAVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Special weather statement, Jul 18, 2:36 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
136 PM MDT WED JUL 18 2012

NEZ022-056-182030-
DEUEL NE-GARDEN NE-
136 PM MDT WED JUL 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 230 PM MDT...

AT 130 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF CHAPPELL...MOVING EAST AT 10
MPH. THERE IS ANOTHER STRONG STORM SOUTHWEST OF LODGEPOLE ALSO
MOVING EAST AROUND 10 MPH THAT WILL BE MOVING INTO WESTERN DEUEL
COUNTY.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BIG SPRINGS...
  GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...
  LEWELLEN...
  WINDLASS HILL...
  ASH HOLLOW STATE HISTORICAL PARK...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BROOKS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 4:03 AM CDTHeat AdvisoryLBFBoyd, Holt, Wheeler16 hr
Jul 18, 2:53 PM CDTTornado WarningLBFDeuel22 min
Jul 18, 3:01 PM CDTHeat AdvisoryLBFBlaine, Boyd, Brown, Cherry, Custer, Frontier and 12 more13 hr

Nearby

Heat Advisories in Nebraska, 2012Every heat advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.